MAUDE Adverse Event Report: COOK INC ASCEND® AQ® URETERAL BALLOON CATHETER; EZN DILATOR, CATHETER, URETERAL

COOK INC ASCEND® AQ® URETERAL BALLOON CATHETER; EZN DILATOR, CATHETER, URETERAL
Catalog Number AUBS-4-4
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, prior to stent placement, the ascend® aq® ureteral balloon catheter was tested outside of the patient and the balloon burst at 2 atmospheres (atm).The device did not make patient contact.As reported, they were able to complete the procedure using a different, bigger stent.No adverse events have been reported as a result of the alleged malfunction.
 
Event or Problem Description
There has been no new information received since the last report was submitted on 19jul2018.
 
Additional Manufacturer Narrative
Conclusion codes: cause not established (4315).Investigation/evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed.This included a review of complaint history, the device history record, instructions for use, quality control data, and specifications.One device was returned for investigation.The device was returned with the inflation device attached to the balloon catheter.A visual examination noted a split starting 2 mm from the distal metal band and continued past the proximal band to the bond.A review of the device history record noted there were no non-conformances that are related to the failure mode of the complaint.A search of complaint records revealed this complaint to be the only one associated with complaint lot number: 6766251.The instructions for use (ifu) that accompanies this device provides the following warnings: always follow the manufacturer's directions accompanying the balloon dilation catheter for instructions for use, maximum balloon inflation pressure, precautions, and warnings for that device.Operating inflation device.1.Release the lock lever and allow the piston to move forward into neutral position (0 atm).2.To inflate the balloon, engage the lock lever, turn the palm grip on the piston clockwise slowly until the desired inflation pressure is reached.The lock lever maintains the increasing pressure.3.To gradually deflate the balloon, turn the palm grip on the piston counterclockwise slowly until the desired deflation pressure is reached.4.To rapidly deflate the balloon, push the lock lever left, releasing the piston, and pull back.Slide the lock leer back to lock, if desired.5.After use, this product may be a potential biohazard.Handle and dispose of in accordance with accepted medical practice and applicable laws and regulations.For one time use only.Do not reuse.Do not re-sterilize.Read directions prior to use.A visual inspection of the returned ascend® aq® ureteral balloon catheter found a split in the balloon material.The instructions for use (ifu) states "warnings-do not overinflate.Using excessive pressure to inflate the balloon on this device can cause the balloon to rupture." the ifu also describes the inflation procedure for this device.There is no indication that a design process or related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality and device integrity prior to shipping.A definitive cause for the balloon rupture could not be determined.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ASCEND® AQ® URETERAL BALLOON CATHETER
Common Device Name
EZN DILATOR, CATHETER, URETERAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7703049
Report Number1820334-2018-02054
Device Sequence Number13636505
Product Code EZN
UDI-Device Identifier00827002328341
UDI-Public(01)00827002328341(17)190226(10)6766251
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K040127
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date02/26/2019
Device Catalogue NumberAUBS-4-4
Device Lot Number6766251
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2018
Initial Date Received by Manufacturer 07/05/2018
Supplement Date Received by Manufacturer08/21/2018
Initial Report FDA Received Date07/19/2018
Supplement Report FDA Received Date08/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1